How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 20247
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog is 75 pds and at about 45 glucosomine/chondrotion treats

Customer Question

my dog is 75 pds and at about 45 glucosomine/chondrotion treats in the middle of the night. 1 treat has 500 mg of glucosamine and 400 mg chondroitin sulfate, 100mg MSM, 33mg asorbic acid and 5mg manganese. She seems to be OK other than some coushing. Should I be worried?
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. B. replied 2 years ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
While this is quite a large dose for her; all of these components are quite well tolerated in dogs. Therefore, we'd only expect some self- limiting GI upset (ie vomiting, diarrhea, appetite loss). And while the coughing would not be expected with kind of ingestion, it is quite possible that she has irritated her throat while sneaking all those treats.
Now with all this in mind, we'd not be worried but would want to consider taking steps to offset any GI upset here. To do so, you can offer a light diet option for the next few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). These can be fed as small frequent meals and after a few days she can be slowly weaned back to her own diet.
Otherwise, if you do see any diarrhea or stomach upset, you could also consider treating her with an over the counter anti-diarrheal agent. Those we commonly use for dogs include:
* Kaolin/Kaopectate (More Info/Dose @ http://www.petplace.com/drug-library/kaolin-and-pectin-kapectolin-k-p/page1.aspx) or
* PeptoBismol (More Info/Dose @ http://www.petplace.com/drug-library/bismuth-subsalicylate-pepto-bismol-kaopectate/page1.aspx )
Overall, these supplements have a very wide margin of safety and in this case, we'd not be overly worried but could see some self-limiting GI upset as this runs through her system.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )